Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 86, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2014, 7:49 PM CDT for Linn County, Miami County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2014, 7:49 PM CDT (00:49 UTC)
- Expired
- May 8, 2014, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:01 PM CDT | TSTM WND GST 60 | 3 Sw Parker, KS | WINDS UP TO 60 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
574
WUUS53 KEAX 090049
SVREAX
KSC107-121-090130-
/O.NEW.KEAX.SV.W.0086.140509T0049Z-140509T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINN COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 745 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF GARNETT...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL IN
WELDA.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LA CYGNE...PARKER...FONTANA AND BEAGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 9508 3826 9507 3840 9507 3855 9480
3830 9461 3822 9461 3809 9508
TIME...MOT...LOC 0049Z 243DEG 31KT 3823 9512
HAIL...1.00IN
WIND...60MPH
$$
PMM3 follow-up statements
541
WWUS53 KEAX 090106
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT THU MAY 8 2014
KSC107-121-090130-
/O.CON.KEAX.SV.W.0086.000000T0000Z-140509T0130Z/
MIAMI KS-LINN KS-
806 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN AND
SOUTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 830 PM
CDT...
AT 802 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARKER...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...AT 801 PM...THE PUBLIC REPORTED A 60 MPH WIND GUST 3 MILES
SOUTHWEST OF PARKER.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LA CYGNE...FONTANA...BEAGLE AND NEW LANCASTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 9508 3826 9507 3840 9507 3855 9480
3830 9461 3822 9461 3809 9508
TIME...MOT...LOC 0105Z 243DEG 31KT 3829 9496
HAIL...0.75IN
WIND...60MPH
$$
PMM172
WWUS53 KEAX 090121
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT THU MAY 8 2014
KSC107-121-090130-
/O.CON.KEAX.SV.W.0086.000000T0000Z-140509T0130Z/
MIAMI KS-LINN KS-
821 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN AND
SOUTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 830 PM
CDT...
AT 820 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FONTANA...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LA CYGNE...FONTANA AND NEW LANCASTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 9508 3826 9507 3840 9507 3855 9480
3830 9461 3822 9461 3809 9508
TIME...MOT...LOC 0121Z 236DEG 33KT 3838 9484
HAIL...0.75IN
WIND...60MPH
$$
PMM957
WWUS53 KEAX 090127
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 PM CDT THU MAY 8 2014
KSC107-121-090138-
/O.EXP.KEAX.SV.W.0086.000000T0000Z-140509T0130Z/
MIAMI KS-LINN KS-
827 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR LINN AND SOUTHWESTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS WILL EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3826 9508 3826 9507 3840 9507 3855 9480
3830 9461 3822 9461 3809 9508
TIME...MOT...LOC 0128Z 236DEG 33KT 3841 9477
$$
PMMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:06 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 8, 6:06 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 606 PM CDT Thu May 8 2014 .DISCUSSION... Issued at 246 PM CDT THU MAY 8 2014 Still expect convective initiation to occur over the next few hours along a cold front which is moving into eastern KS this afternoon. Shower activity over MO has been light in coverage and intensity, so airmass to the east of the front has not stabilized too significantly. Aircraft soundings out of MCI still indicate a weak capping inversion near 850 hPa where temperatures are around 16C. These will need to cool to around 14C to reduce inhibition enough for thunderstorms to develop, and most models indicate this will occur over the next couple of hours as the upper trough approaches from the west. Still believe storms are likely to initiate close to or just west of a Maryville to Topeka line later this afternoon, and approach the I-35 corridor near or just after 7 PM. Temperatures rising into the upper 70s and lower 80s across eastern KS will allow CAPE values to rise into the 1000 to 1500 J/kg range through the afternoon, potentially higher. This combined with 0-6km shear values between 40 and 50 kt will allow for some of these storms to become severe with large hail and damaging winds. Storms will likely reach their peak severity across a corridor from near Lawrence to St. Joseph and Maryville where the greatest instability exists, and storms here could briefly become supercells with very large hail and perhaps an isolated tornado. The severe threat will decrease further east toward I-35 where storms may take the form of a line with hail and scattered damaging winds, and even lower probabilities of severe storms exist to the east of US 65. Most precipitation will exit the area toward midnight as the cold front pushes into central Missouri. However, a secondary mid-level shortwave rounding the base of the primary upper trough could provide another wave of showers and thunderstorms from eastern KS into western and central MO late tonight and early Friday. Best chances to see this activity will be south of I-70. Elevated instability by this time will be minimal so storms should stay below severe limits, although with continued strong deep-layer shear it wouldn't be surprising to see some small hail with these storms. The frontal boundary will stall over the Ozarks Friday night and return north over the weekend. This will set the stage for a potentially active period Saturday afternoon through Monday as a deepening trough to the west sends multiple impulses into the region. This could result in several rounds of thunderstorms as these waves interact with the quasi-stationary frontal boundary. The first round of storms could develop as early as Saturday afternoon when most models bring the warm front into Iowa leaving the entire forecast area warm and unstable. Will need to watch for some strong storms given potentially strong instability, but marginal shear and a lack of a defined forcing mechanism should prevent a widespread severe threat on Saturday. By Saturday night and Sunday morning a more significant threat for widespread thunderstorms will exist as a strong low-level jet noses into eastern KS and western MO and interacts with the boundary in place. NAM is a particularly interesting solution with very strong moisture transport advecting toward the boundary which results in several inches of rain near the MO River. Whether this heavy rain threat is actually realized is dependent on a lot of factors including location of the front and magnitude of the low- level jet. So it's too early to say if heavy rain and severe thunderstorms are a real possibility Saturday night and early Sunday but it certainly bears watching. Additional thunderstorms are possible Sunday afternoon through Monday as the upper trough to the west deepens and a cold front moves through the area. Severe potential this period will depend on the exact timing of the front, airmass destabilization in the wake of earlier storms and wind fields ahead of the upper trough which won't be known for a few days. Forecast becomes more benign by midweek with cyclonic upper-level flow bringing drier conditions and cooler temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 604 PM CDT THU MAY 8 2014 VFR conditions expected during the TAF period. Scattered thunderstorms will move over/near terminals now through 03Z. A brief reduction of ceilings/visibility may be possible in the heaviest activity. Otherwise, conditions are expected to gradually improve during the late evening/overnight, with a wind shift out of the west- northwest. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Hawblitzel AVIATION...Blair
Hazardous weather outlook, May 8, 12:47 PM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1247 PM CDT THU MAY 8 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1247 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO POSSIBLY SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI LATE THIS AFTERNOON...AND WILL PUSH ACROSS THE REGION ALONG A SOUTHEASTWARD MOVING COLD FRONT THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH ANY ROBUST STORMS THAT DEVELOP. STORMS ARE EXPECTED TO WEAKEN DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS AS THEY MOVE INTO CENTRAL MO. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY ACROSS THE OUTLOOK AREA. HEAVY RAIN AND A FEW STRONGER STORMS ARE POSSIBLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, May 8, 4:15 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 415 PM CDT THU MAY 8 2014 MOZ001-002-082145- ATCHISON MO-NODAWAY MO- 415 PM CDT THU MAY 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES UNTIL 445 PM CDT... AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRFAX...OR 6 MILES SOUTHEAST OF TARKIO... MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BURLINGTON JUNCTION...WESTBORO...ELMO AND CLEARMONT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4057 9493 4027 9517 4028 9551 4059 9532 TIME...MOT...LOC 2115Z 216DEG 40KT 4039 9530 PMM
Special weather statement, May 8, 5:05 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT THU MAY 8 2014
KSZ025-082230-
ATCHISON KS-
505 PM CDT THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 530
PM CDT...
AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF DENISON...OR 11 MILES WEST
OF NORTONVILLE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MUSCOTAH...EFFINGHAM...LANCASTER...FARMINGTON AND HURON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3944 9557 3952 9558 3966 9550 3966 9534
3960 9518 3941 9538 3942 9541 3942 9557
3942 9558
TIME...MOT...LOC 2205Z 210DEG 31KT 3946 9552
PMMSpecial weather statement, May 8, 5:47 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 547 PM CDT THU MAY 8 2014 KSZ102-MOZ002-011-012-082315- ANDREW MO-DONIPHAN KS-HOLT MO-NODAWAY MO- 547 PM CDT THU MAY 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREW...SOUTHERN NODAWAY...EASTERN HOLT AND NORTHWESTERN DONIPHAN COUNTIES UNTIL 615 PM CDT... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FOREST CITY...OR 8 MILES NORTHEAST OF HIGHLAND...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FILLMORE...MAITLAND AND GRAHAM. THIS WILL IMPACT I-29 BETWEEN MILE MARKERS 66 AND 81. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4023 9510 4008 9481 3986 9516 3997 9533 TIME...MOT...LOC 2248Z 220DEG 32KT 3999 9516 PMM
Local storm report, May 8, 6:50 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 W MARYVILLE 40.34N 94.93W
05/08/2014 NODAWAY MO LAW ENFORCEMENT
ROOF OFF BARN
&&Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.